Allergic Reaction to Something in the OR
- 0Apr 2, '12 by orthonurse8I have been circulating nurse for almost two years now and have been scrubing for the last 6 months. I recently developed contact dermatitis from something in the OR. The reaction is only on my hands and up to my elbows. The rash is only in these places. Has anyone been allergic to gowns, gloves (use latex free now)avaguard, purell, or something else in the OR. If so, please let me know how you resolved the problem. I love the OR and don't want to stop scrubbing. Thank you!
- 2,576 Visits
- 0Apr 2, '12 by GadgetRN71You should oly be scrubbing with intact skin. You need to figure out what's causing the issue and avoid it. Not to scare you, but I have worked with 2 people that had to change jobs because of the severity of their reactions.This may mean that you have to stop scrubbing if you can't get a handle on the problem. Have you been for allergy testing?
- 0Apr 2, '12 by orthonurse8Thank you both for your comments. I am currently not scrubbing right now to get this under control. Today I got tested for latex and other allergies. I think the old time scrub sounds like the best thing to do and the least harsh things on my hands. Thanks again. I have realized the thought of having to stop scrubbing and just continue to circulate. It's a hard thing to realize being a new nurse and finding my dream and a challenging job.
- 0Apr 2, '12 by mofomeatWow. Best of luck with this.
I'm not a nurse yet, but I have lifelong experience with contact dermatitis. Mine is mostly spawned by perfumes in soaps or other cleaning products. Every time I use a new soap it's always a waiting game to see if I break out in hives. The worst is whenever I use a clothes dryer and forget to check if the previous person left a dryer sheet in it.
I don't know if your situation is different, but in my case the rash lasts at least a week, sometimes two. So whatever caused this might have been a single incident some time ago, and the usual stuff you encounter in a day-to-day scenario might not be the cause.
I hope you figure out what it is and can modify the equipment or supplies.
This is something I'm actually concerned about, myself. I hope that most of the soaps and things used in hospitals are hypo-allergenic (most 'for the masses' soaps are) and I've got no issues with latex or rubber. But you never know when something new will rear its itchy head on you.
- 0Apr 3, '12 by GrnTeabe sure to report this to employee health, because (guess what?) it is a work comp issue. if you see a dermatologist, need expensive topicals, or whatever, your work comp insurance (not your private health insurance) should pay for this.
i was intrigued by something that someone said above. there are non-scrub, no-rinse skin preps for or personnel now? that definitely sounds like a good way to annoy skin. i would also think that part of the point of scrubbing, like with a scrub sponge, would remove loose skin cells and hairs, and that would be a good idea for someone scrubbed in on a case. can someone enlighten me, who hasn't scrubbed in donkey's years?
- 1Apr 3, '12 by TakeTwoAspirinYes GrnTea, there are no-scrub preps and they are pretty rough on the skin. At all of the facilities where I have worked that uses these preps (and that's pretty much everyone these days), protocol dictates that the first scrub of the day must be an old-fashioned brush scrub. After that, unless your hands become grossly contaminated, you may for subsequent "scrubs" use the leave-on lotion. It's my experience that these new products can be very harsh on skin and many people who I know that were delighted about not having to "scrub" each case eventually went back to traditional scrub because their hands simply could not take the no-scrub lotion.
- 0Apr 3, '12 by orthonurse8Thanks again everyone for your feedback. GrnTea for explaning the employee health. I have everything documented and have given a copy of pertenant information to my facility. So far I have used my personal insurance. Day 5 and my skin is healing without steriod cream. Next week I can begin using the steroid cream again and hopefully ALL BETTER